Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 191, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2017, 9:41 PM CDT for 4 counties in Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2017, 9:41 PM CDT (02:41 UTC)
- Expired
- Jul 3, 2017, 10:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Gove County, KS, Logan County, KS, Thomas County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2363 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 11.2
The text
As transmitted.
475
WUUS53 KGLD 040241
SVRGLD
KSC063-109-193-203-040330-
/O.NEW.KGLD.SV.W.0191.170704T0241Z-170704T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
941 PM CDT MON JUL 3 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Wichita County in west central Kansas...
Southern Thomas County in northwestern Kansas...
Logan County in west central Kansas...
Western Gove County in west central Kansas...
* Until 1030 PM CDT
* At 941 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Winona to near Leoti, moving
southeast at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Oakley, Leoti, Winona, Monument, Russell Springs, The Monument
Rocks and Marienthal.
This includes Interstate 70 in Kansas between mile markers 65 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3840 10155 3870 10150 3870 10148 3891 10147
3926 10132 3926 10072 3870 10069 3870 10113
3830 10113
TIME...MOT...LOC 0241Z 306DEG 37KT 3917 10115 3848 10140
HAIL...0.88IN
WIND...60MPH
$$
DR2 follow-up statements
697
WWUS53 KGLD 040301
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1001 PM CDT MON JUL 3 2017
KSC193-040311-
/O.CAN.KGLD.SV.W.0191.000000T0000Z-170704T0330Z/
Thomas KS-
1001 PM CDT MON JUL 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN THOMAS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3840 10155 3862 10132 3886 10129 3911 10119
3913 10072 3870 10069 3870 10113 3830 10113
TIME...MOT...LOC 0301Z 299DEG 31KT 3905 10116 3839 10129
$$
KSC063-109-203-040330-
/O.CON.KGLD.SV.W.0191.000000T0000Z-170704T0330Z/
Wichita KS-Logan KS-Gove KS-
1001 PM CDT MON JUL 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WICHITA...LOGAN AND WESTERN GOVE COUNTIES...
At 1001 PM CDT, severe thunderstorms were located along a line
extending from 4 miles east of Winona to 7 miles southeast of Leoti,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Oakley, Leoti, Monument, Russell Springs, The Monument Rocks and
Marienthal.
This includes Interstate 70 in Kansas between mile markers 76 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3840 10155 3862 10132 3886 10129 3911 10119
3913 10072 3870 10069 3870 10113 3830 10113
TIME...MOT...LOC 0301Z 299DEG 31KT 3905 10116 3839 10129
HAIL...0.88IN
WIND...60MPH
$$
DR792
WWUS53 KGLD 040323
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1023 PM CDT MON JUL 3 2017
KSC063-109-203-040333-
/O.EXP.KGLD.SV.W.0191.000000T0000Z-170704T0330Z/
Wichita KS-Logan KS-Gove KS-
1023 PM CDT MON JUL 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR WICHITA...LOGAN AND WESTERN
GOVE COUNTIES WILL EXPIRE AT 1030 PM CDT...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning will be allowed to expire.
However small hail, gusty winds and heavy rain are still possible
with these thunderstorms.
LAT...LON 3840 10155 3862 10132 3886 10129 3911 10119
3913 10072 3870 10069 3870 10113 3830 10113
TIME...MOT...LOC 0323Z 306DEG 37KT 3892 10093 3826 10106
$$
DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:26 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 3, 6:26 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Goodland KS 526 PM MDT Mon Jul 3 2017 .SHORT TERM...(This evening through Tuesday) Issued at 128 PM MDT Mon Jul 3 2017 Another weather disturbance embedded within northwest flow aloft is forecast to emerge over the northeastern plains of Colorado including Yuma south through Kit Carson counties. Isolated showers and thunderstorms are initially expected with a gradual increase in coverage and possible intensity this evening as it moves east across the area. Another possibility is similar to last night with showers/thunderstorms moving southeast from central Nebraska. HRRR suggesting wind gusts in the 50 to 60 mph range so for now have added gusty winds to the grids. Precipitation should be out of the area shortly after midnight. Low temperatures in the mid 50s to mid 60s. For Tuesday am expecting plenty of sunshine by mid to late morning. Models suggesting another weather disturbance moving into the western 2/3 of the area a little sooner compared to the past few days with a few thunderstorms possible generally from McCook to Tribune/Leoti and points west by 00z Wednesday. Afternoon temperatures expected to reach the upper 80s to low 90s. .LONG TERM...(Tuesday night through Monday) Issued at 128 PM MDT Mon Jul 3 2017 Shower and thunderstorm chances continue into Tuesday night from the afternoon as a weak shortwave moves east of the region. Height rises to the west should hinder convection, but cannot rule out a few thunderstorms. Severe weather will be possible generally north of Interstate 70 with large hail and damaging winds as the main threats. An upper ridge over the western CONUS expands north and east on Wednesday and Thursday, keeping the area under north northwest flow aloft. High pressure dominates the pattern, resulting in dry conditions during this timeframe. However, guidance has introduced a quick shot at precipitation Thursday night into Friday as a disturbance rotates around the eastern edge of the high pressure. A backdoor cold front approaches the High Plains on Friday, stalling across the region for the weekend. Meanwhile, the ridge to the west flattens/regresses and the area is placed under northwest flow aloft, allowing disturbances to work their way across the region. This setup enables patchy shower and thunderstorm chances to return to the forecast through the end of the period. It's a bit too soon to tell the timing and location of the waves passing through the eastern periphery of the ridge, so will have to monitor in the coming days and refine the forecast. High temperatures will be in the upper 80s to upper 90s throughout the period. However, a few locations along the Nebraska border could see temperatures near 100 degrees on Thursday. Low temperatures will be in the upper 50s to upper 60s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 526 PM MDT Mon Jul 3 2017 VFR conditions should prevail at KGLD and KMCK terminals, and prevailing winds should remain below 12kt through the TAF period. Thunderstorm activity over eastern Colorado is expected to impact KGLD, with less confidence at KMCK. Temporary restrictions to vis 3-6sm, gusty winds, and possibly hail could accompany this activity. Current guidance favors this activity decreasing in coverage near KGLD and sliding south-southeast with less coverage in SW Nebraska. Adjustments were made to reflect these trends. Some guidance is showing potential for stratus/fog in north central Kansas by 12Z, but even if this were to occur it is shown to remain well southeast of both terminals where better low level moisture should linger. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JBH AVIATION...DR
Hazardous weather outlook, Jul 3, 2:32 PM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 132 PM MDT Mon Jul 3 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041945- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 132 PM MDT Mon Jul 3 2017 /232 PM CDT Mon Jul 3 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible late this afternoon in far eastern Colorado spreading east across the remainder of the Tri- State area during the evening through about midnight. Damaging outflow winds to 70 mph will be the primary threat along with hail to around an inch in diameter and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Strong to severe thunderstorms are possible on Tuesday generally for areas north of Interstate 70. Large hail and damaging winds will be the main threats. Strong to severe thunderstorms are possible on Friday on into the upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed from 5 PM MDT (6 PM CDT) through midnight MDT (1 AM CDT).
In the hours before
Local storm report, Jul 3, 7:22 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT MON JUL 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 6 NNE BETHUNE 39.39N 102.37W
07/03/2017 E60 MPH KIT CARSON CO TRAINED SPOTTER
STORM SPOTTER REPORTED WIND GUSTS OF 60 MPH
&&
SMELocal storm report, Jul 3, 7:33 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT MON JUL 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND GST 1 E BURLINGTON 39.31N 102.26W
07/03/2017 M69 MPH KIT CARSON CO MESONET
SITE KCOBURLI10 MEASURED 69 MPH WIND GUST.
&&
SMESpecial weather statement, Jul 3, 7:49 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
649 PM MDT MON JUL 3 2017
NEZ079-040115-
Dundy NE-
649 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DUNDY COUNTY UNTIL 715 PM
MDT...
At 649 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Benkelman, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Benkelman, Parks and Max.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4028 10133 4000 10133 4000 10140 4001 10175
4030 10172
TIME...MOT...LOC 0049Z 274DEG 26KT 4017 10163
LockhartSpecial weather statement, Jul 3, 8:00 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
700 PM MDT MON JUL 3 2017
COZ090>092-KSZ001-013-027-041-040145-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Wallace KS-
Greeley KS-Sherman KS-Cheyenne KS-
700 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO...SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN
COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
WESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...SOUTHWESTERN CHEYENNE
COUNTY IN NORTHWESTERN KANSAS...NORTHWESTERN GREELEY COUNTY IN WEST
CENTRAL KANSAS AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 745
PM MDT/845 PM CDT/...
At 659 PM MDT/759 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles south of St.
Francis to 15 miles south of Ruleton to 9 miles south of Cheyenne
Wells. Movement was southeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Goodland, Burlington, Cheyenne Wells, Sharon Springs, Kanorado,
Ruleton and Bonny Reservoir.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 23.
Interstate 70 in Colorado between mile markers 434 and 450.
Highway 385 between mile markers 136 and 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3858 10204 3862 10205 3861 10243 3879 10271
3920 10237 3979 10222 3960 10155 3896 10168
TIME...MOT...LOC 0059Z 307DEG 26KT 3961 10184 3911 10193 3868 10235
LockhartSpecial weather statement, Jul 3, 8:37 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
737 PM MDT MON JUL 3 2017
COZ092-KSZ001>003-013-014-027-028-041-042-NEZ079>081-040230-
Cheyenne County CO-Rawlins KS-Wichita KS-Wallace KS-Decatur KS-
Greeley KS-Cheyenne KS-Thomas KS-Logan KS-Sherman KS-Hitchcock NE-
Dundy NE-Red Willow NE-
737 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...NORTHWESTERN WICHITA COUNTY IN WEST CENTRAL
KANSAS...CHEYENNE COUNTY IN NORTHWESTERN KANSAS...WESTERN LOGAN
COUNTY IN WEST CENTRAL KANSAS...RAWLINS AND SHERMAN COUNTIES IN
NORTHWESTERN KANSAS...WALLACE COUNTY IN WEST CENTRAL KANSAS...THOMAS
COUNTY IN NORTHWESTERN KANSAS...GREELEY COUNTY IN WEST CENTRAL
KANSAS...NORTHWESTERN DECATUR COUNTY IN NORTHWESTERN KANSAS...WESTERN
RED WILLOW...HITCHCOCK AND EASTERN DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA UNTIL 830 PM MDT/930 PM CDT/...
At 737 PM MDT/837 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles east of Palisade to
10 miles northwest of Atwood to 13 miles northwest of Brewster to 15
miles southeast of Goodland to 7 miles south of Sharon Springs to 4
miles southeast of Sheridan Lake. Movement was southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
McCook, Colby, Goodland, St. Francis, Atwood, Benkelman and Sharon
Springs.
This includes the following highways...
Interstate 70 in Kansas between mile markers 9 and 62.
Highway 385 between mile markers 136 and 139.
LAT...LON 3862 10205 3862 10242 3873 10222 3915 10188
3967 10191 4035 10146 4035 10042 3881 10117
3851 10138 3826 10173 3826 10204
TIME...MOT...LOC 0137Z 316DEG 15KT 4035 10099 3994 10115 3954 10149
3915 10156 3879 10175 3843 10223
LockhartSpecial weather statement, Jul 3, 9:27 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
827 PM MDT MON JUL 3 2017
KSZ002-003-013-014-027-028-041-042-NEZ080-081-040315-
Rawlins KS-Wichita KS-Wallace KS-Decatur KS-Greeley KS-Thomas KS-
Logan KS-Sherman KS-Red Willow NE-Hitchcock NE-
827 PM MDT MON JUL 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR WICHITA...EASTERN WALLACE...
THOMAS...LOGAN...GREELEY...RAWLINS...WESTERN DECATUR...EASTERN
SHERMAN...RED WILLOW AND EASTERN HITCHCOCK COUNTIES UNTIL 915 PM
MDT/1015 PM CDT/...
At 827 PM MDT/927 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 3 miles east of Culbertson
to 6 miles west of Winona to 11 miles southwest of Horace. Movement
was east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
McCook, Colby, Oakley, Oberlin, Leoti, Atwood and Tribune.
This includes Interstate 70 in Kansas between mile markers 28 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3970 10135 4035 10084 4035 10020 3957 10050
3957 10072 3913 10072 3913 10081 3870 10082
3870 10113 3827 10112 3826 10204
TIME...MOT...LOC 0227Z 287DEG 22KT 4022 10077 3906 10137 3832 10187
DRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:00 PM CDT | Special Weather Statement | GLD | Cheyenne | 60 min |
| Jul 3, 7:30 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 30 min |
| Jul 3, 8:00 PM CDT | Special Weather Statement | GLD | Sherman, Wallace | 45 min |
| Jul 3, 8:37 PM CDT | Special Weather Statement | GLD | Cheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 1 more | 53 min |
| Jul 3, 9:27 PM CDT | Special Weather Statement | GLD | Decatur, Greeley, Logan, Rawlins, Thomas, Wichita | 48 min |
| Jul 3, 10:25 PM CDT | Special Weather Statement | GLD | Decatur, Gove, Sheridan | 50 min |
| Jul 3, 11:18 PM CDT | Special Weather Statement | GLD | Gove, Sheridan | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.